Skip to main content Back to Top

9/2/2004

Hyperglycemia Risk Noted for All Atypical Antipsychotics

Cheryl A. Thompson

As of July, the product labeling for every atypical antipsychotic on the U.S. market now warns about the higher-than-normal risk for hyperglycemia and diabetes mellitus to develop during therapy, fulfilling a request made in September 2003 by the Food and Drug Administration (FDA).

The warning was added in late 2003 to the product labeling of clozapine, olanzapine, and risperidone, in January 2004 to the labeling of quetiapine fumarate, and in March 2004 to the labeling of aripiprazole.

Addition of the warning to the labeling of ziprasidone marked the end of an effort that started when FDA became aware of postmarketing reports of diabetes mellitus developing in patients using atypical antipsychotics. Some of these patients required hospitalization, and some died, FDA reported.

FDA stated that the severity of the diabetes-related events and the possibility of identifying them at an early stage through clinicians' monitoring of patients' blood glucose concentrations and overt symptoms prompted the agency to require the six brand-name manufacturers to revise their products' labeling.

All of the firms issued letters alerting health care providers to the new warning.

The warning in the product labeling for ziprasidone notes that the epidemiological studies of atypical-antipsychotic use and hyperglycemia-related effects did not include ziprasidone, which was approved for marketing in 2001. However, the development of hyperglycemia or diabetes mellitus in ziprasidone users has been reported, according to the warning.

Likewise, the warning in the product labeling for aripiprazole—approved for marketing in 2002—notes that the studies did not include that atypical antipsychotic but cases of hyperglycemia or diabetes mellitus in users have been reported.